The #1 Sign You're Taking Too Many Supplements
Dietary supplements aren't regulated as stringently as prescription drugs; the fact that they're available over-the-counter could fool you into believing they're risk-free. However, "Many supplements contain active ingredients that can have strong effects in the body," says the National Institutes of Health. "You are most likely to have side effects from dietary supplements if you take them at high doses or instead of prescribed medicines, or if you take many different supplements." Here are some of the most common signs that you're taking too many supplements. Read on to find out more—and to ensure your health and the health of others, don't miss these Sure Signs You've Already Had COVID.
Tummy trouble is often the first sign that a supplement doesn't agree with you. You might experience nausea, vomiting, or diarrhea. That could mean you have a food sensitivity, that you've taken a supplement on an empty stomach that you'd better tolerate with food, or that you're taking more supplements than you should.
Rapid or Irregular Heartbeat
According to a study by the New England Journal of Medicine, weight-loss supplements are the #1 reason for supplement-related trips to the emergency room. Some of those supplements contain stimulants, which can cause distressing side effects like a rapid or irregular heartbeat, dizziness, or increased blood pressure, says the National Institutes of Health's Office of Dietary Supplements.
RELATED: Here's What Shingles Looks Like, Say Dermatologists
Recent years have seen several reports of liver injury—and even liver failure—associated with green tea extract supplements. "GTE [green tea extract] may contain solvent residues, pesticide residues, and other impurities that can cause liver damage in susceptible people," warns the United States Pharmacoepia (USP). "A specific compound in green tea that is most abundant (Epigallocatechin gallate or EGCG), can saturate the liver, increasing the potential of liver disease."
Increased Cancer Risk
Last year, the United States Preventive Services Task Force (USPSTF) officially recommended against taking beta-carotene or vitamin E supplements, saying they may increase the risk of cancer or heart disease. Another study found that men had an increased risk of lung cancer after taking large doses of biotin (5 mg to 10 mg daily). And some studies have found a link between high levels of vitamins B12 and B6 and an increased risk of some cancers, including lung and colorectal.
Reduced Blood Clotting
Some supplements can reduce the blood's ability to clot, which can make you more susceptible to bleeding, even serious bleeding episodes. Vitamin K is one such supplement; it can reduce clotting when taken in conjunction with the anticoagulant warfarin. Vitamin E is another, and doctors don't recommend taking it as a supplement by itself because the bleeding risk supersedes potential benefits. Before taking a new supplement, it's a good idea to consult your doctor. And to protect your life and the lives of others, don't visit any of these 35 Places You're Most Likely to Catch COVID.